last reviewed by Ruth Bona RN, CSPI, IWK Regional Poison Centre, May 2009
Acetaminophen, or paracetemol, (acetaminophen = paracetamol = N-acetyl-p-aminophenol = APAP), is a common analgesic and antipyretic. It has many different names (eg Tylenol, tempra, panadol) and is also found in combination with other medications. Some of these include: Cough and cold preparations, muscle relaxers, narcotic combinations like endocet etc.
Acetaminophen is not an NSAID, working instead by activating 5-HT3 receptors in the spinal cord, blocking ascending pain pathways. Spinal/supraspinal synergy also occurs. Lastly, acetaminophen inhibits COX3.
Acetaminophen is available in many forms including tablets, liquid preparations, and long-acting/arthritic compounds. As well, there are many products which include acetaminophen in combination with other medications. Some combination medications include cold / sinus remedies, other pain relievers such as codeine, and muscle relaxers.
The acetaminophen formulations that are long acting or slow release compounds are generally used therapeutically for the management of arthritits. These slow release acetaminophen compounds require specific treatment interventions and must be handled appropriately.
Acetaminophen comes in regular and extra-strength (500 mg) tablets.
Adults can receive up to 4 g daily (in max 1 g doses), though current guidelines recommend a daily maximum of 3g for chronic use.
Children should receive doses of 10 -15 mg/kg and should not ingest more than 75mg/kg/24h.
The therapeutic half life is 1 to 3 hours, and is slightly shorter in children. It is prolonged in neonates, the elderly, and in patients with hepatic cirrhosis.
The half-life may exceed 12 hours in acute overdose.
Acetaminophen overdose occurs with depletion of the detoxifying glutathione pathway in the liver and buildup of toxic metabolite NAPQUI (see below for details). These toxins lead to hepatotoxicity, causing nausea, vomiting, abdominal pain, jaundice, hepatic encepalopathy, coma, and death.
Acute overdose is seen with over 7.5 g single dose. Repeated supratherapeutic ingestion (RSTI) is considered with:
Children < 6yrs of age
Anyone 6 years of age or more:
People at increased risk of acetominophen overdose include:
If an acute ingestion is >10g, or 200mg/kg, patients should be referred to a hospital. A blood level APAP should be plotted on a nomogram to determine treatment. Level is not to be drawn until at least 4 hours post ingestion. (insert pic here)
Charcoal may be used if acute overdose has occurred less than 2 hours previously, as long as patient's condition warrants.
N-acetyl cysteine (NAC) is an antidote acting as a substitute for glutathione, detoxifying NAPQ1. It may also enhance glutathione synthesis, enhance sulfation pathways, and act as an antioxidant. NAC is most effective if given <8 hours post-ingestion. same dose PO or IV, no matter what APAP levels are. NAC loses its efficacy as time proceeds, but therapy is given over extended periods to maximize protection
Monitor drug levels (APAP), liver enzymes, INR, electrolytes, BUN, Cr at baseline and 4 hours post-ingestion.
NAC should be continued until APAP is negative,
INR<1.5, and AST is 50% of its peak levels.
Poor prognostic factors (King's College criteria) include:
The majority - over 95% - of acetaminophen is excreted renally, usually following sulfation or glucuronidation. Less than 5% is metabolized by P450 to NAPQ1 (n-acetyl-benzopuinonemine). NAPQ1 is a toxic metabolite, and is normally combined with glutathione to form renally-excreted, non-toxic mercapturic acid.
If glutathione is depleted, aceaminophen toxicity results, as described above. Binding to hepatocellular molecules leads to necrosis. Renal failure may also occur.